Categories
Uncategorized

Can You Use Narcan on Yourself?

Naloxone is the active ingredient in Narcan, a nasal spray formulation of the drug that reverses opioid overdoses nearly instantly. You may have heard about Narcan or naloxone in recent news headlines related to the rash of opioid use that culled 47,600 Americans in 2017.

Naloxone most often comes in two forms: intramuscular naloxone kits and the more convenient name-brand Narcan nasal spray. Narcan is easier in that it only requires the nasal spray unit itself which is fool-proof and comes loaded with ready-to-go nasal sprays from the time they’re manufactured.

If you aren’t already familiar with intramuscular naloxone administration, it requies drawing naloxone solution into a syringe for injection is time-consuming and may prove difficult during the panic that witnesses might feel immediately after friend, family member, or running partner experiences opioid overdose. This is the main reason why Narcan is superior — it’s hard to mess up administering the drug with this name-brand nasal spray.

How Long Does Opioid Overdose Take?

Opioid overdoses can take place anywhere from seconds to hours after an opioid user’s last dose. Intravenous use (shooting up) typically manifests overdose symptoms most quickly, followed by intramuscular use. After that, intranasal (snorting) and rectal (boofing, booty bumping) overdoses happen pretty quickly, though not as quick as with injection use. Oral administration usually takes the longest to result in an overdose.

But how long, exactly,” you may ask, but there’s no set-in-stone time frames during which opioid overdose can be expected.

I’ve overdosed some 10 minutes after injecting opioids intravenously, which is supposed to cause overdose instantly — at least that’s what many people think, both users and laypeople.

About two hours after I took a combination of oxycodone (Percocet, OxyContin) and alprazolam (Xanax), I experienced my first overdose. Most people think that OD’s never take this long to manifest — think again, as they very well can.

In Practice, Only Others Can Reliably Use Narcan

Most opioid users don’t want to forego the high that their expensive opioids bring them. Most of us, especially those in rural Northwest Tennessee, are not able to readily afford opioids to our liking. This makes us not want to waste the high that disappears when naloxone is administered.

Despite its life-saving capability, still some people are averse to using it at the risk of spurring precipitated withdrawal, a beefed-up version of opioid withdrawal syndrome caused by administering naloxone.

Many users whom I’ve distributed supplies to here in Northwest Tennessee weren’t familiar with “naloxone,” let alone how to use it. Those who are familiar with it tend to think self-administration is both feasible and reliable.

This couldn’t be further from the truth.

As a four-time opioid-overdose-experiencer who’s been given naloxone thrice, opioid overdose feels like going to sleep out of nowhere, often with no sense that an overdose is imminent.

Self-Administration of Naloxone Isn’t a Reliable, Feasible Option

Most people fall unconscious before they can prepare themselves to administer naloxone. Once you’re unconscious, it’s kinda hard to do anything, let alone revive yourself. For this reason, self-administration of naloxone isn’t possible.

Besides, even if you could walk that thin line, just know that you don’t get any second chances — the first time you fail, you die.

What Opioid Users Should Do

  • Always use around someone else who isn’t also using drugs, at least not those that can cause deadly overdose. Inform them when you’re using, make sure they know where naloxone is, and ensure they understand how to spot overdose symptoms and administer naloxone.
  • People who are prescribed opioids should also be aware of the risks of opioid overdose. They should follow the same protocol that I’m covering right here.
  • Learn how to spot signs of opioid overdose and how to administer naloxone via an online training course like this one to help others improve their OD response efforts.
  • Join a local harm reduction coalition or recovery alliance.
  • Look for more insight on administering naloxone and spotting overdose by googling the topic. I implore you to always research things — at least things of importance, which I hope you consider administering naloxone to be — you find online.

Both opioid users and laypeople should strive to educate themselves about naloxone and how to use it, which can easily be done online.

Where to Find Naloxone

In most places across the United States, it’s relatively easy to find free naloxone around close or online. Here are some resources for people in

Government agencies provide naloxone and related training on local levels, such as the municipal-level, Tennessee-based Weakley County Prevention Coalition.

State-level Narcan provision is also done, such as by the state of Tennessee’s Department of Mental Health & Substance Abuse Services, which is carried out by 20 Regional Overdose Prevention Specialists (ROPS) responsible for various regions throughout the Volunteer State. Melesa Lassiter, for example, is Region 6N’s ROPS, which covers the nine-county spread making up the entirety of Northwest Tennessee.

Non-profit organizations such as NEXT Distro of New York City, New York, are even active on a national level, which spreads harm reduction supplies and education across the 50 states.

See my other article, “Accessing Naloxone in Martin, Tennessee,” to learn one effective, reliable means of sourcing Narcan in Martin, Tennessee, one of many small towns in Northwest Tennessee. If you’re not in Martin or Weakley County, Tennessee, google your local area’s services. Find more general drug-related resources here.

By Daniel Garrett

I'm a self-employed writer, long-term drug user, and resident of rural Tennessee. Find me on Twitter at @DanielGarrettHR or email me at danpgarr@ut.utm.edu.

2 replies on “Can You Use Narcan on Yourself?”

Leave a Reply to General Ways to Use Naloxone Safely – Northwest Tennessee Harm Reduction Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.